Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
191 Doctors are Online

Blood test showed high AST and ALT levels. What will be the problem?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 1978
Answered : 6595 Questions
My brother just got his first blood test in 10 years and found his AST at 87 and his ALT at 188. He does drink alcohol. how bad is it?
Posted Mon, 6 Aug 2012 in X-ray, Lab tests and Scans
Answered by Dr. Pavan Kumar Gupta 3 hours later
Hello and thanks for the query.
triglycerides  are fat molecules which are produced by digestion of food and released in the blood to be taken up by cells as needed for energy. High levels of triglycerides in your blood occur when calories ingested are more than calories expended. Alanine transaminase or ALT is a transaminase enzyme found in the liver. Because ALT enzymes are released by liver cells when the cells are damaged, elevated ALT levels may indicate liver damage. A combination of both elevated ALT and triglycerides may signal several health problems.

The combination of elevated liver enzymes and triglycerides may indicate that the patient has a "fatty liver XXXXXXX Fatty liver may be associated with the early stages of liver disease. 
High GGTP with normal AP is most likely due to alcohol only.
The primary reason for high liver enzymes seems to be due to alcohol only.

Your brother should be seen by  a Gastroenterologist and evaluated properly by doing further tests like ultrasound abdomen,CT abdomen and possibly a liver biopsy,if required.

Persistent high liver enzymes will lead to liver cirrhosis and hence your brother should be persuaded to quit alcohol.

I hope to have answered your query however you may revert to me for any further query.
Best of luck
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Lab Tests
Medical Topics

The user accepted the expert's answer

Ask a Radiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor